Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 124, NWS Springfield, MO

May 20, 2019Cedar County, Dade County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2019, 6:54 PM CDT for Cedar County, Dade County, Polk County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2019, 6:54 PM CDT (23:54 UTC)
Expired
May 20, 2019, 8:00 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:45 PM CDT, 9 minutes earlier.

Area forecast discussion, May 20, 6:45 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
645 PM CDT Mon May 20 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 20 2019

All modes of severe weather and flooding are expected this evening
into tonight. A warm front has pushed into the southern portions
of the area this afternoon and is expected to make little
northward progress through this evening and early tonight. Along
and south of that front, storms will try to become surface based
with all modes of severe weather possible. Strongest storms will
be over southwest MO and extreme southeast KS where large hail to
2", damaging winds to 70 mph, and a few tornadoes will be
possible. This is very conditional on the evolution of upstream
convection, though, and will need to be watched closely. Flooding
will also be a significant concern over the southwester part of
the CWA as training convection and ample moisture coincide. A
Flash Flood Watch remains in effect.

A line of severe thunderstorms is then expected to move west to
east across the area on Tuesday, starting midday and going through
the evening. Strong winds and an isolated tornado will be the
primary threat with large hail also being possible. Additional
heavy rain, although brief given the speed of the line, will lead
to additional flooding where excessive rain falls into tonight.

.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 20 2019

No significant changes were made to the long term forecast.
Looking at above normal temperatures with highs in the 80s and
chances for showers and thunderstorms, mainly NW of I-44.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon May 20 2019

Occasional showers and thunderstorms will continue through much of
tonight, some strong to severe. A break in thunderstorms is
expected Tuesday morning before additional storms move west to
east through the area Tuesday afternoon and evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for MOZ066-077>079-
     088>090-093>095-101>104.

KS...Flash Flood Watch through Tuesday evening for KSZ073-097-101.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, May 20, 3:13 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
313 PM CDT Mon May 20 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
313 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Extreme flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms are expected to impact areas
 mainly along and west of Highway 65 into this evening as an
 unstable airmass interacts with warm front moving northward
 across the region. The main threat will be large hail to the
 size of golf balls and damaging winds up to 70 mph.

 Late this evening, and tonight, severe weather is expected to
 continue with all modes of severe weather possible.

 Moderate to heavy rainfall will bring the potential for
 flooding, mainly along and west of Highway 65 this afternoon
 through tonight. Multiple rounds of storms are expected to occur
 with 1 to 4 inches of rain possible. Some localized rainfall
 amounts may exceed 5 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 On Tuesday another round of strong to severe storms will be
 possible across the entire region as a strong storm system
 approaches the area. All modes of severe weather will be
 possible.

 The potential for flooding will continue Tuesday, as additional
 moderate to heavy rainfall is expected.

 Intermittent storm activity is expected through the end of next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next six hours for
  southwest Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 20, 5:16 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          5 S MINDENMINES         37.41N 94.57W
05/20/2019                   BARTON             MO   EMERGENCY MNGR

            TORNADO WENT THROUGH AREA CAUSING HOUSE AND
            BUILDING DAMAGE ALONG WITH POWER LINES DOWN.

&&

TEO
Local storm report, May 20, 5:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      JOPLIN                  37.08N 94.51W
05/20/2019                   JASPER             MO   FIRE DEPT/RESCUE

            STREET FLOODING OCCURRING INSIDE JOPLIN,
            STALLED VEHICLE AT 17TH/MINA.

&&

TEO
Local storm report, May 20, 5:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLASH FLOOD      CARTHAGE                37.18N 94.31W
05/20/2019                   JASPER             MO   TRAINED SPOTTER

            A REPORT OF STREET FLOODING IN CARTHAGE DUE
            TO HEAVY RAINFALL.

&&

KP
Local storm report, May 20, 6:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HEAVY RAIN       JOPLIN                  37.08N 94.51W
05/20/2019  M1.23 INCH       JASPER             MO   EMERGENCY MNGR

            1.23 INCHES OF RAIN SO FAR.

&&

TEO
Local storm report, May 20, 6:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       1 NW JOPLIN             37.10N 94.53W
05/20/2019  M2.15 INCH       JASPER             MO   PUBLIC

            2.15 INCHES OF RAIN SO FAR AND CLIMBING.

&&

TEO
Local storm report, May 20, 6:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      2 NNW CARTHAGE          37.20N 94.33W
05/20/2019                   JASPER             MO   LAW ENFORCEMENT

            REPORT OF WATER OVER THE ROAD D HIGHWAY 1/2
            MILE WEST OF CIVIL WAR ROAD AND WATER OVER
            THE ROAD JUST SOUTH OF D/CIVIL WAR.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:13 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton62 min
May 20, 2:07 PM CDTRiver Flood WarningSGFVernon19 days
May 20, 2:07 PM CDTRiver Flood WarningSGFVernon11 days
May 20, 2:07 PM CDTRiver Flood WarningSGFBates, Vernon61 days
May 20, 2:07 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton38 min
May 20, 4:08 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper52 min
May 20, 4:19 PM CDTTornado WarningSGFBarton, Jasper26 min
May 20, 4:19 PM CDTTornado WarningSGFBarton, Jasper26 min
May 20, 4:36 PM CDTTornado WarningSGFBarton, Vernon24 min
May 20, 4:55 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Vernon34 min
May 20, 4:57 PM CDTRiver Flood WarningSGFJasper4 days
May 20, 4:57 PM CDTRiver Flood WarningSGFJasper6 days
May 20, 4:59 PM CDTSevere Thunderstorm WarningSGFJasper, Newton46 min
May 20, 5:24 PM CDTTornado WarningSGFJasper, Newton36 min
May 20, 5:31 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
May 20, 5:36 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton39 min
May 20, 6:06 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence39 min
May 20, 6:22 PM CDTAreal Flood AdvisorySGFBarton, Jasper6 hr
May 20, 6:23 PM CDTTornado WarningSGFCedar, Dade37 min
May 20, 6:36 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence39 min
May 20, 2:07 PM CDTRiver Flood WarningSGFBourbon69 hr
May 20, 4:57 PM CDTRiver Flood WarningSGFCherokee6 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.